Alert archive / California / Flash Flood Watches in 2016
Flash Flood Watch 2, NWS Reno, NV
NWS Reno, NV issued this flash flood watch at Oct 27, 2016, 2:55 PM PDT for Douglas County, Washoe County, Nevada; 4 counties in California. It took effect at Oct 28, 2016, 2:00 AM PDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2016, 2:55 PM PDT (21:55 UTC)
- In effect from
- Oct 28, 2016, 2:00 AM PDT
- Expired
- Oct 28, 2016, 2:59 PM PDT
- In force
- 13 hr
- Issued by
- NWS Reno, NV
- Flood severity
- None
Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2316 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
652 WGUS65 KREV 272155 FFAREV URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 255 PM PDT THU OCT 27 2016 CAZ072-NVZ002-281200- /O.NEW.KREV.FF.A.0002.161028T0900Z-161029T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY... TRUCKEE...MARKLEEVILLE...STATELINE...GLENBROOK...INCLINE VILLAGE 255 PM PDT THU OCT 27 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 2 AM PDT FRIDAY THROUGH FRIDAY AFTERNOON FOR THE LITTLE VALLEY AND EMERALD FIRE BURN SCARS... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL CALIFORNIA AND WESTERN NEVADA...INCLUDING THE FOLLOWING AREAS...THE LITTLE VALLEY AND EMERALD FIRE BURN SCARS. * FROM 2 AM PDT FRIDAY THROUGH 5 PM FRIDAY. * HEAVY RAIN IS EXPECTED TO MOVE INTO THE AREA LATE TONIGHT THROUGH FRIDAY. RAINFALL RATES MAY EXCEED ONE INCH IN THREE HOURS ON THE BURN SCARS WHICH COULD TRIGGER DEBRIS FLOWS AND ROCK FALLS. AREAS OF HIGHEST CONCERN ARE CALIFORNIA HIGHWAY 89 FOR THE EMERALD FIRE BURN SCAR AND FRANKTOWN ROAD AND FRANKTOWN DITCH FOR THE LITTLE VALLEY FIRE BURN SCAR. * THE HEAVY RAINFALL COULD TRIGGER DEBRIS FLOWS AND ROCK FALLS IN THE BURNED AREAS. THESE ROCK FALLS AND DEBRIS FLOWS MAY AFFECT AREA HOMES AND HIGHWAYS, INCLUDING CALIFORNIA HIGHWAY 89...I-580 AND FRANKTOWN ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCAL OFFICIALS SHOULD PREPARE FOR POTENTIAL ROCK AND MUD FLOWS OVER ROADS NEAR THESE BURN SCARS. ALSO... EMERGENCY OFFICIALS SHOULD BE AWARE OF RESIDENTS LIVING NEAR OR DOWNHILL OF THE BURN AREAS AS DEBRIS FLOWS CAN CAUSE EXTENSIVE DAMAGE AND BE DEADLY TO THOSE IN THE PATH. MOTORISTS SHOULD WATCH FOR DEBRIS IN ROADWAYS AND AVOID CROSSING WHERE WATER AND MUD ARE FLOWING ACROSS THE ROAD. && $$
3 follow-up statements
550 WGUS65 KREV 272316 CCA FFAREV URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH...CORRECTED NATIONAL WEATHER SERVICE RENO NV 416 PM PDT THU OCT 27 2016 CAZ072-NVZ002-281200- /O.COR.KREV.FF.A.0002.161028T0900Z-161029T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY... TRUCKEE...MARKLEEVILLE...STATELINE...GLENBROOK...INCLINE VILLAGE 416 PM PDT THU OCT 27 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 2 AM PDT FRIDAY THROUGH FRIDAY AFTERNOON FOR THE LITTLE VALLEY AND EMERALD FIRE BURN SCARS... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL CALIFORNIA AND WESTERN NEVADA...INCLUDING THE FOLLOWING AREAS...THE LITTLE VALLEY AND EMERALD FIRE BURN SCARS. * FROM 2 AM PDT FRIDAY THROUGH 5 PM FRIDAY. * HEAVY RAIN IS EXPECTED TO MOVE INTO THE AREA LATE TONIGHT THROUGH FRIDAY. RAINFALL RATES MAY EXCEED ONE INCH IN THREE HOURS ON THE BURN SCARS WHICH COULD TRIGGER DEBRIS FLOWS AND ROCK FALLS. AREAS OF HIGHEST CONCERN ARE CALIFORNIA HIGHWAY 89 FOR THE EMERALD FIRE BURN SCAR AND FRANKTOWN ROAD AND FRANKTOWN DITCH FOR THE LITTLE VALLEY FIRE BURN SCAR. * THE HEAVY RAINFALL COULD TRIGGER DEBRIS FLOWS AND ROCK FALLS IN THE BURNED AREAS. THESE ROCK FALLS AND DEBRIS FLOWS MAY AFFECT AREA HOMES AND HIGHWAYS, INCLUDING CALIFORNIA HIGHWAY 89 AND FRANKTOWN ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCAL OFFICIALS SHOULD PREPARE FOR POTENTIAL ROCK AND MUD FLOWS OVER ROADS NEAR THESE BURN SCARS. ALSO... EMERGENCY OFFICIALS SHOULD BE AWARE OF RESIDENTS LIVING NEAR OR DOWNHILL OF THE BURN AREAS AS DEBRIS FLOWS CAN CAUSE EXTENSIVE DAMAGE AND BE DEADLY TO THOSE IN THE PATH. MOTORISTS SHOULD WATCH FOR DEBRIS IN ROADWAYS AND AVOID CROSSING WHERE WATER AND MUD ARE FLOWING ACROSS THE ROAD. && $$
633 WGUS65 KREV 281020 FFAREV FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 320 AM PDT FRI OCT 28 2016 CAZ072-NVZ002-290000- /O.CON.KREV.FF.A.0002.000000T0000Z-161029T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE... STATELINE...INCLINE VILLAGE 320 AM PDT FRI OCT 28 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON FOR THE LITTLE VALLEY AND EMERALD FIRE BURN SCARS... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF EAST CENTRAL CALIFORNIA AND WESTERN NEVADA... INCLUDING THE FOLLOWING AREAS...THE LITTLE VALLEY AND EMERALD FIRE BURN SCARS. * THROUGH 5 PM THIS AFTERNOON * HEAVY RAIN IS EXPECTED TO MOVE INTO THE AREA LATE TONIGHT THROUGH FRIDAY. RAINFALL RATES MAY EXCEED ONE INCH IN THREE HOURS ON THE BURN SCARS WHICH COULD TRIGGER DEBRIS FLOWS AND ROCK FALLS. AREAS OF HIGHEST CONCERN ARE CALIFORNIA HIGHWAY 89 FOR THE EMERALD FIRE BURN SCAR AND FRANKTOWN ROAD AND FRANKTOWN DITCH FOR THE LITTLE VALLEY FIRE BURN SCAR. * THE HEAVY RAINFALL COULD TRIGGER DEBRIS FLOWS AND ROCK FALLS IN THE BURNED AREAS. THESE ROCK FALLS AND DEBRIS FLOWS MAY AFFECT AREA HOMES AND HIGHWAYS... INCLUDING CALIFORNIA HIGHWAY 89 AND FRANKTOWN ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCAL OFFICIALS SHOULD PREPARE FOR POTENTIAL ROCK AND MUD FLOWS OVER ROADS NEAR THESE BURN SCARS. ALSO... EMERGENCY OFFICIALS SHOULD BE AWARE OF RESIDENTS LIVING NEAR OR DOWNHILL OF THE BURN AREAS AS DEBRIS FLOWS CAN CAUSE EXTENSIVE DAMAGE AND BE DEADLY TO THOSE IN THE PATH. MOTORISTS SHOULD WATCH FOR DEBRIS IN ROADWAYS AND AVOID CROSSING WHERE WATER AND MUD ARE FLOWING ACROSS THE ROAD. && $$
440 WGUS65 KREV 282159 FFAREV FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 259 PM PDT FRI OCT 28 2016 CAZ072-NVZ002-282300- /O.CAN.KREV.FF.A.0002.000000T0000Z-161029T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREATER LAKE TAHOE AREA- 259 PM PDT FRI OCT 28 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL CALIFORNIA AND WESTERN NEVADA HAS BEEN CANCELLED. RAIN SHOWERS WILL CONTINUE THROUGH THIS EVENING, BUT LIGHTER RAINFALL RATES ARE UNLIKELY TO CAUSE FLOODING. THEREFORE WILL CANCEL THE FLASH FLOOD WATCH FOR THE LITTLE VALLEY AND EMERALD FIRE BURN SCARS. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood watch went out at Oct 27, 3:27 AM PDT, 11 hours 28 minutes earlier.
Area forecast discussion, Oct 27, 3:27 AM PDT, 11 hours 28 minutes before
Area Forecast Discussion
National Weather Service Reno NV
327 AM PDT Thu Oct 27 2016
.SYNOPSIS...
Two wet storms will affect the Sierra and western Nevada this
afternoon through the weekend. The first storm tonight into Friday
is warm and wet with the second storm Saturday night into Sunday
being colder. An active weather pattern is expected to continue into
next week.
&&
.SHORT TERM...
Main change to the forecast this morning were to increase winds
today ahead of the moisture, especially along the higher terrain.
The Sierra crest is already gusting up to 70 mph this morning. A
lake wind advisory has been issued through early afternoon, but
winds should drop off fairly quickly as moisture spills into
western Nevada.
Very sharp trough off the west coast with a strong north-south
oriented jet is pulling sub-tropical moisture from Hurricane Seymour
into southern California. Light showers will be possible this
morning in the northern Sierra before the bulk of the moisture
begins to impact the southern Sierra later this evening into Friday.
PWAT values will be near to above October record values for the
Sierra and western Nevada as sub-tropical moisture moves through the
region. The wind direction isn't optimal for spillover
precipitation, but the depth and magnitude of the incoming
moisture should allow precipitation to quickly spill into western
Nevada.
Periods of very heavy rain are expected tonight into Friday with
increasing concern for rock and mudslides near recent burned areas.
Through Friday evening the Sierra crest could easily see 1.5-2.5" of
precipitation with western Nevada easily picking up 0.5-1.0".
Periods of hazardous travel should be expected in and around the
Sierra the next few days. Late Friday night through early Saturday
afternoon will be a break between storms which could be a better
time to travel. However, right along the Sierra crest may stay
showery through the weekend.
With the warm origin of the moisture snow levels are expected to
start very high around 10000 to 11000 feet. By Friday snow levels
will be closer to 9000 near the end of the first round of heavy
precipitation and continuing to fall to below 8000 feet by Saturday
night. Snow levels will also be highly variable easily being dragged
down by 1000 feet in heavier bands of precipitation.
-Zach
.LONG TERM...Sunday through Wednesday...
Another storm will move into the region Sunday, bringing valley rain
and mountain snow along with gusty winds. Snow levels will start out
around 7000-8500 feet Sunday morning, then dropping down to between
6000-7000 feet Sunday afternoon. There are still some slight
differences in the timing of main precip on Sunday, with the GFS
coming in 3-6 hours earlier than the ECMWF. Either way, snow will
likely start accumulating at pass level around Tahoe and down into
Alpine and Mono Counties late Sunday morning through Sunday Night.
Snow amounts of 8 to 18 inches will be possible during this time for
elevations above 7000 feet. Down around Lake Tahoe level, snow
levels may come down by Sunday night as precipitation begins to
taper off. It's possible that we could see some light snow
accumulations at lake level, although generally less than a couple
inches. Anyone with travel plans in the Sierra Sunday through Monday
morning should be prepared for winter driving conditions and slow
downs.
Rain will spillover into the valleys of western NV and northeast CA,
with another 0.10-0.25" into western NV. Higher rainfall amounts are
likely in the valleys of northeast CA with up to 0.50" possible on
Sunday. Lastly, winds will be increasing on Sunday as well, with
gusts up to 35 mph and ridge gusts near 80 mph.
As we go into Monday, a few showers may linger around, but the main
trough will be pushing out of the area as shortwave ridging builds
overhead. Temperatures for Halloween will be a bit below normal, but
not anything scary cold. Recent models have been trending further
south with the track of the shortwave entering CA on Tuesday,
although it's possible that we could see some light precipitation in
the Sierra on Tuesday as the shortwave splits into Southern CA.
Forecaster confidence is low beyond Monday, but it's likely that the
pattern will remain unsettled through next week. Hoon
&&
.AVIATION...
Gusty winds are expected today with gusts up to 20-30kts late this
morning and into the early afternoon. Low level wind shear may be
possible this morning, before the winds start to mix down around
midday. Sierra ridge winds are already gusting at around 60kts, so
low level turbulence is likely downwind of the Sierra through
Friday. A few showers will start to push into the Sierra by this
afternoon ahead of the next storm system, but no restrictions to
CIG/VIS are expected through this afternoon.
A wet/warm storm system moves in this evening through Friday with
abundant clouds, moderate to heavy rainfall and restrictions to
CIG/VIS likely at all area terminals. MVFR CIG/VIS is likely tonight
and into Friday, especially for KTRK, KTVL, and KMMH as the heaviest
precipitation moves into the region.
Another storm is set to move in this weekend with additional impacts
to aviation as well. Hoon
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 8 AM this morning to 5 PM PDT this
afternoon for Pyramid Lake in NVZ004.
Lake Wind Advisory from 8 AM this morning to 5 PM PDT this
afternoon for Lake Tahoe in NVZ002.
CA...Lake Wind Advisory from 8 AM this morning to 5 PM PDT this
afternoon for Lake Tahoe in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Local storm report, Oct 27, 12:22 PM PDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1222 PM PDT THU OCT 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM NON-TSTM WND GST 5 N RENO 39.61N 119.82W
10/27/2016 M77.00 MPH WASHOE NV OFFICIAL NWS OBS
THE NATIONAL WEATHER SERVICE FORECAST OFFICE OBSERVED A
77 MPH WIND GUST WITH A SUSTAINED WIND OF 50 MPH FROM THE
SOUTHWEST.
&&
MCGUIREThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 3:29 AM PDT | Lake Wind Advisory | REV | Churchill, Douglas, Lyon, Pershing, Washoe | 14 hr |
| Oct 27, 2:50 PM PDT | Winter Weather Advisory | REV | Douglas, Washoe | 3 days |
Nearby
Flash Flood Watches in California, 2016Flash Flood Watches in Nevada, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.